MAUDE Adverse Event Report: BERLIN HEART GMBH EXCOR APEX CANNULA FOR SMALL CHILDREN; VENTRICULAR ASSIST DEVICE

BERLIN HEART GMBH EXCOR APEX CANNULA FOR SMALL CHILDREN; VENTRICULAR ASSIST DEVICE
Model Number C18A-020
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 03/31/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The excor cannula lot 00113640, was in use by the patient from (b)(6) 2021 until the event on (b)(6) 2023 (463 days).We have reviewed the production records of the excor cannula lot 00113640.This cannula was produced according to our specification.A detailed investigation report will be provided as soon as it is available.
 
Event or Problem Description
Berlin heart clinical affairs was informed by our distributor that on (b)(6) 2023 a rupture had been detected in the inflow cannula.The patient was placed on ecmo to stabilize their condition.The distributor further informed us on april 1st, 2023, that the mother was present with the patient when the event occurred, and there was significant bleeding from the inflow cannula.Cpr was performed unsuccessfully and according to the site, patient expired.Berlin heart clinical affairs has requested that the affected cannula-pump-system be returned to berlin heart for further investigation.
 
Additional Manufacturer Narrative
We have reviewed the production records of the excor apex cannula lot no.00113640.This product was produced according to our specification.On april 17, 2023, the affected cannula was returned to berlin heart for analysis.The package consisted of a blood pump, a flow sensor and parts of the cannulae that were still connected to the blood pump with the connector sets.Only non-destructive visual inspection, photographic images and ct scans were performed during the investigation by berlin heart.All steps were performed using the four eye principal.The ct scans were performed in an external, third-party laboratory under the observation of the manufacturer.Ct scans were performed with a resolution of approximately 39 micro-meter as a 360° full scan.This allowed a partitioning of the 3d geometry over all axes for the investigation.The ct scan showed an asymmetric fracture and the surface structure of the fracture shows a fine-grained texture.The asymmetric fracture edge shows that a high external traction force was applied to the inflow cannula.These tensile forces may have led to the final fracture situation documented in this incident.Analysis finding: a break in the cannula of approximately 5 mm in length was noted.The break was located above the edge of the connector, below the edge of the velour.The alarm protocols show cannula kinks.The connector edge and cannula show no deviation from specifications.Conclusion: the cannula has been stretched several times.Possibly due to excessive movements of the patient and/or during routine examination of the blood pump.This could have led to increased internal material stresses in the silicone of the cannula wall and caused the rupture due to tensile stress.Due to the remaining length of the distal end of the cannula without a polyester velour coating, the flexibility of the cannula wall was severely limited, which much have led to increased internal material stresses in the silicone of the cannula wall and most likely resulted in fracture due to external kinking and/or tensile stresses.

Brand Name
EXCOR APEX CANNULA FOR SMALL CHILDREN
Common Device Name
VENTRICULAR ASSIST DEVICE
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, deu 12247
GM  12247
Manufacturer (Section G)
BERLIN HEART GMBH
wiesenweg 10
berlin, deu 12247
GM   12247
Manufacturer Contact
dudley rajapaksa
9391 grogan's mill road
suite a-6
the woodlands, TX 77380
2818639706
MDR Report Key16765375
Report Number3004582654-2023-00013
Device Sequence Number6182030
Product Code DSQ
UDI-Device Identifier04260090040515
UDI-Public04260090040515
Combination Product (Y/N)N
Initial Reporter CountryWZ
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Distributor
Initial Reporter Occupation 505
Type of Report Initial,Followup
Report Date (Section B) 10/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2024
Device Model NumberC18A-020
Device Catalogue NumberC18A-020
Device Lot Number00113640
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/01/2023
Supplement Date Received by Manufacturer04/01/2023
Initial Report FDA Received Date04/18/2023
Supplement Report FDA Received Date10/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age2 YR
Patient SexMale
Patient Weight9 KG